Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 8, 2017, 3:52 PM MDT for Oneida County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 3:52 PM MDT (21:52 UTC)
- Expired
- Aug 8, 2017, 4:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Oneida County, ID, Power County, ID
The radar
The Salt Lake City radar (KMTX), 98 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WUUS55 KPIH 082152 SVRPIH IDC071-077-082230- /O.NEW.KPIH.SV.W.0031.170808T2152Z-170808T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 352 PM MDT TUE AUG 8 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southwestern Oneida County in southeastern Idaho... Southeastern Power County in southeastern Idaho... * Until 430 PM MDT * At 352 PM MDT, a severe thunderstorm was located over Holbrook Summit or 12 miles north of Snowville, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Holbrook Summit and Holbrook. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4203 11266 4216 11282 4233 11267 4213 11242 TIME...MOT...LOC 2152Z 227DEG 2KT 4215 11267 HAIL...1.00IN WIND...<50MPH $$ DMH
2 follow-up statements
775 WWUS55 KPIH 082214 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 414 PM MDT TUE AUG 8 2017 IDC071-077-082230- /O.CON.KPIH.SV.W.0031.000000T0000Z-170808T2230Z/ Oneida ID-Power ID- 414 PM MDT TUE AUG 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHWESTERN ONEIDA AND SOUTHEASTERN POWER COUNTIES... At 414 PM MDT, a severe thunderstorm was located over Holbrook Summit or 13 miles north of Snowville, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Holbrook Summit and Holbrook. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4203 11266 4216 11282 4233 11267 4213 11242 TIME...MOT...LOC 2214Z 227DEG 2KT 4216 11266 HAIL...1.00IN WIND...<50MPH $$ DMH
211
WWUS55 KPIH 082226
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
426 PM MDT TUE AUG 8 2017
IDC071-077-082235-
/O.EXP.KPIH.SV.W.0031.000000T0000Z-170808T2230Z/
Oneida ID-Power ID-
426 PM MDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ONEIDA AND
SOUTHEASTERN POWER COUNTIES WILL EXPIRE AT 430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm, and may be covering the
ground in some areas. Please drive carefully through the region.
LAT...LON 4203 11266 4216 11282 4233 11267 4213 11242
TIME...MOT...LOC 2225Z 227DEG 2KT 4216 11266
$$
DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:18 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 8, 2:18 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 218 PM MDT Tue Aug 8 2017 .SHORT TERM...Tonight through Thursday. We've seen scattered coverage develop across the central mountains and getting close to that threshold across the southern highlands this afternoon. Isolated storms continue across the Upper Snake Highlands for now as they are in the wake of this morning's round of storms. They could see increasing coverage, depending on what happens with storms and possible outflow boundaries. For the Snake Plain, it appears storms COULD develop, but mostly likely along outflow boundaries. Any storm has the potential for locally heavy rain, gusty winds over 30 mph and perhaps some small hail. Widespread heavy rain is NOT expected at this time, but storms aren't moving too fast so we could see localized flooding especially if multiple storms "train" over a given area. The models are trending drier overnight but given this is a monsoon pattern, any little trigger can kick off overnight showers and even thunderstorms. We did keep through tomorrow morning isolated coverage over portions of the central mountains and southern highlands. Despite the low along the California coast staying to our west now, monsoon moisture will interact with weak "waves" moving in from the west and/or north. This along with the lift from the mountains, this will keep showers and thunderstorms going through Thursday. The main risks remain heavy rainfall, gusty winds and a few storms with small hail. Temperatures will remain a little bit below normal, but could easily vary due to smoke, clouds and/or storms. Keyes .LONG TERM...Friday through next Tuesday. As high pressure builds through the weekend, the chance of showers and storms slowly decreases and temperatures climb a few degrees. Right now, it doesn't look like we will be completely storm-free but looking at more isolated coverage coming our way. The models are struggling with the next storm system coming into the West. The GFS is slow but more progressive vs the ECMWF and its pretty big closed low. The models have been NOT been consistent at this range on what may happen. We did being to slowly increase the chance of showers and storms during this period for now. Keyes && .AVIATION...Expect VFR conditions with thunderstorms possible at any site and have vicinity this evening. Best chance may come at SUN to see on station this afternoon and evening. May also see minimal visibility restrictions due to smoke but generally not less than 6 miles. GK && .FIRE WEATHER...Active weather pattern will continue through the week with thunderstorms expected daily through Friday. A red flag warning is in effect for scattered thunderstorms until 9 pm today for zones 422 and 476. Will also watch zones 427 and 413 closely for continued development as thunderstorms will be most widespread in those 4 zones this evening. Monsoonal moisture remains in place and expect no changes through Thursday with continued thunderstorms and more warnings may be needed to be issued Wednesday as well. Do not expect strong winds other than thunderstorm outflows. GK && .AIR STAGNATION....Poor air quality from wildfire smoke continues across eastern Idaho. Officials felt that it had improved enough to lift the alerts for BANNOCK AND FRANKLIN counties. They do continue for BLAINE, LINCOLN, MINIDOKA and CASSIA counties. The overall picture is that if you are or feel you could have issues in these conditions, it's probably good to be cautious. Conditions will worsen due to inversions at night, or if a fire decides to flare up. Showers and storms are in the forecast, but right now we AREN'T expecting that really alleviate the problems on a widespread basis. We could see a change though by early next week. The models are trying to bring southwest flow across our area, which would help push smoke to the northeast instead from the west and north. The caveat is that if we get flare ups or new fires, that may not be of any help at all. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ422-476. &&
In the hours before
Special weather statement, Aug 8, 3:14 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Pocatello ID 314 PM MDT TUE AUG 8 2017 IDZ022-023-082200- Caribou Highlands ID-South Central Highlands ID- 314 PM MDT TUE AUG 8 2017 ...SPECIAL WEATHER STATEMENT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Holbrook Summit or 22 miles north of Snowville, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pleasantview, Holbrook Summit, Daniels Reservoir and Samaria. LAT...LON 4222 11280 4240 11274 4234 11225 4208 11235 TIME...MOT...LOC 2114Z 285DEG 15KT 4230 11268 DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:53 PM MDT | Red Flag Warning | PIH | Blaine, Boise, Butte, Custer, Lemhi | 7 hr |
| Aug 8, 3:14 PM MDT | Special Weather Statement | PIH | Oneida | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.